The itching caused by taking amoxicillin is often accompanied by other symptoms. This often leads to reddening or swelling of the itchy skin. In addition, blisters and wheals may form on the skin.
This inflammatory allergic skin rash is then called a “drug exanthema“. The rash is usually red, blotchy or map-like and can spread throughout the body. However, an itchy rash may also only appear on certain parts of the body such as the hands, feet and/or face.
In the case of an intolerance to amoxicillin, nausea and diarrhoea may occur in addition to itching. While these accompanying symptoms are rather harmless, other symptoms such as fever, difficulty swallowing, swelling of the mucous membranes in the throat area or facial swelling may indicate a severe allergic reaction. The swelling of the throat can lead to life-threatening shortness of breath.
An emergency doctor should therefore be called urgently if swelling of the face and difficulty swallowing after taking amoxicillin occur. As an allergic reaction to Amoxicillin the itching can spread over the whole body – thus also at the anus. However, since hypersensitivity to Amoxicillin can also lead to soft stool or diarrhoea, it is possible that the anus may become slightly inflamed due to the altered bowel movement and thus itch and burn.
Itching of the anus (Pruritus ani) can also be triggered by a fungal infection if Amoxicillin is taken for a long period of time. Taking Amoxicillin unintentionally kills benign bacteria that otherwise sit on the skin and mucous membrane of the anus. As a result, fungi have a better opportunity to multiply and spread.
The fungi that usually cause an anal infection are Candida fungi. These infections are usually treated locally with creams containing for example Ciclopirox. The itching in the outer genital area with possible reddening of the skin can certainly be attributed to an allergic reaction to amoxicillin.
In women, however, itching of the outer genital area or even in the vagina is common. In most cases, this reaction is triggered by a fungal infection. The reason for this is that benign bacteria that live in the vaginal mucosa, for example, are unintentionally killed by taking the antibiotic.
This favours a fungal infection – in most cases caused by the Candida species. Since this infection does not heal on its own, it should be treated. Antimycotic creams are prescribed for external use. For internal use there are antimycotic suppositories containing antimycotics.
As described above, the itching may continue for several days to weeks after stopping amoxicillin. However, most patients show improvement of the itching already after a few days. If this is not the case, a doctor should be consulted who can prescribe medication to relieve the itching. It is not advisable to take amoxicillin or other penicillin preparations again, as these can cause the same or even stronger and more dangerous symptoms the next time they are taken.